Indiana, 2003

Flash Flooding and Hail in Indiana, July 5 to 6, 2003

July 5 to 6, 2003 · NWS IND · 9 events in 9 counties and zones

Numerous storms developed during the afternoon and evening of July 5th in an extreme instability/low shear regime. There were several reports of trees down across central Indiana.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Numerous storms developed during the afternoon and evening of July 5th in an extreme instability/low shear regime. There were several reports of trees down across central Indiana. The only monetary damage occurred just north of Shelbyville as the roof of an athletic club was blown off. There was also some flash flooding reported across Hendricks and Putnam counties as 2-3 inches of rain was estimated by Doppler radar across parts of Vermillion, Putnam, Hendricks, Marion and Morgan counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 5, 2:20 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 5, 2:20 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST SAT JUL 5 2003

...FLOOD WATCH WILL BE EXTENDED THROUGH TONIGHT...

VERY HEAVY RAINFALL LAST NIGHT HAS FLOODING OR NEAR FLOOD CONDITIONS
OVER THE NORTH PART OF THE FORECAST AREA. ADDITIONAL RAINFALL
TONIGHT COULD CAUSE ADDITIONAL FLOODING.

A FRONT WAS FROM THE UPPER GREAT LAKES SOUTHWEST THROUGH THE PLAINS
STATES. UPPER SHORT WAVE TROUGHS WERE OVER THE GREAT LAKES AND JUST
EAST OF THE ROCKIES. OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION
WAS OVER CENTRAL INDIANA. SOME CONVECTION WAS DEVELOPING WEST OF THE
AREA.

SATELLITE SHOWED SURGE OF CUMULUS CLOUDS THROUGH THE SOUTHWEST PART
OF THE FORECAST AREA. INSTABILITY DECREASING...BUT NOT SO GREAT AS
YESTERDAY. THUNDERSTORMS SHOULD THOUGH DEVELOP INTO THE AREA THE
REST OF THE AFTERNOON AND THIS EVENING. UPPER TROUGH MOVING EAST
THROUGH THE PLAINS STATES SHOULD DEVELOP MCS THAT WOULD PROPAGATE
TOWARD THE NORTH PART OF THE AREA. WILL MENTION SEVERE AND HEAVY
RAINFALL TONIGHT MUCH OF THE AREA. PRECIPITABLE WATER STILL FORECAST
BETWEEN 1.5 AND 2 INCHES.

NOT A GREAT DEAL OF DIFFERENCE IN MODELS THIS RUN. THE PLAINS UPPER
TROUGH WILL LIKELY BRING THUNDERSTORMS TO THE NORTH PART OF THE AREA
TOMORROW. WILL STILL BE A CHANCE OF THUNDERSTORMS SOUTH. HEAVY RAIN
COULD YET BE A PROBLEM OVER THE NORTH. CAPES TOMORROW OVER 3000 J/KG
AND MID LEVEL LAPSE RATES AROUND 7 C/KM. SEVERE STORMS COULD OCCUR.
ANOTHER TROUGH MOVING INTO THE UPPER MISSISSIPPI VALLEY ON MONDAY
SHOULD PULL ANY BOUNDARIES NORTH...BUT WITH AIR STILL MODERATELY TO
EXTREMELY UNSTABLE WILL PUT A SMALL CHANCE OF THUNDERSTORMS OVER ALL
BUT THE FAR SOUTH PART OF THE AREA.

DEW POINTS HAVE RISEN THIS AFTERNOON...SO GUIDANCE LOWS AROUND 70
LOOK REASONABLE. MCS COULD COOL TEMPERATURE TOMORROW. WILL NOT STRAY
TOO MUCH FROM GUIDANCE THOUGH. MONDAY SHOULD HAVE A GOOD AMOUNT OF
SUNSHINE AND WILL BE HOT. HEAT INDEXES NOT QUITE HIGH ENOUGH DURING
THE DAY OR NIGHT FOR A HEAT ADVISORY.

.IND...FLOOD WATCH TONIGHT NORTHEAST HALF.

DS
Hazardous weather outlook, Jul 5, 3:16 PM EST, 1 hour 17 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
316 PM EST SAT JUL 5 2003

...FLOOD WATCH FOR THE NORTH HALF OF CENTRAL INDIANA TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

HEAVY RAIN IS POSSIBLE OVER ALL BUT THE FAR SOUTH PART OF CENTRAL
INDIANA TONIGHT. FLOODING COULD OCCUR OR BE INCREASED OVER THE NORTH
HALF OF CENTRAL INDIANA. SEVERE STORMS ARE POSSIBLE OVER ALL OF
CENTRAL INDIANA TONIGHT. DAMAGING THUNDERSTORM WINDS WILL BE THE
MAIN THREAT...BUT LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

HEAVY RAINFALL WILL BE POSSIBLE AGAIN OVER THE NORTH PART OF CENTRAL
INDIANA SUNDAY AND SUNDAY EVENING. SEVERE STORMS WILL ALSO BE
POSSIBLE OVER ALL OF CENTRAL INDIANA. THUNDERSTORMS WILL BE POSSIBLE
MONDAY...TUESDAY AND WEDNESDAY. SEVERE STORMS COULD OCCUR MONDAY.

HEAT INDEXES WILL RISE TO 95 TO 100 SUNDAY AFTERNOON AND MONDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT...SUNDAY AND MONDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

In the hours before

Local storm report, Jul 5, 12:47 PM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1247 PM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    KOKOMO                    IN   FLOOD
07/05/03   HOWARD                         DOWNTOWN FLOODED ALONG
                                          WILDCAT CREEK

CET
Local storm report, Jul 5, 2:14 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0214 PM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1018 PM    5 NW LAFAYETTE            IN   WIND DAMAGE
07/04/03   TIPPECANOE                     TREES PWR LINES DOWN

CET
Local storm report, Jul 5, 2:17 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0217 PM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    2 S NEW CASTLE            IN   WIND DAMAGE
07/04/03   HENRY                          TREES BLOWN ACROSS ROAD

0745 PM    4 SW GREENFIELD           IN   WIND DAMAGE
07/04/03   HANCOCK                        TREES BLOWN DOWN

CET
Local storm report, Jul 5, 2:20 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0220 PM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    WINCHESTER                IN   WIND DAMAGE
07/04/03   RANDOLPH                       TREES BLOWN DOWN

CET
Local storm report, Jul 5, 2:21 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0221 PM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    ALBANY                    IN   WIND DAMAGE
07/04/03   DELAWARE                       TREES PWR LINES DOWN

CET
Local storm report, Jul 5, 2:22 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0222 PM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    5 SE CRAWFORDSVILLE       IN   WIND DAMAGE
07/04/03   MONTGOMERY                     TREES DOWN

CET

The radar

The Indianapolis radar (KIND), 62 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 5, 4:33 PM EST
Where
Montgomery County, 1 mi SE of Crawfordsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.017, -86.883

Thunderstorm Wind, Boone

When
July 5, 5:30 PM EST
Where
Boone County, 4 mi NW of Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.083, -86.517

Thunderstorm Wind, Marion

When
July 5, 5:40 PM EST
Where
Marion County, Indianapolis
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.783, -86.150

Hail, Hamilton

When
July 5, 5:50 PM EST
Where
Hamilton County, Carmel
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.983, -86.133

Thunderstorm Wind, Madison

When
July 5, 6:03 PM EST
Where
Madison County, Lapel
Measured
51 kt (59 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.067, -85.850

Thunderstorm Wind, Hancock

When
July 5, 6:10 PM EST
Where
Hancock County, Greenfield
Measured
60 kt (69 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.783, -85.783

Thunderstorm Wind, Shelby

When
July 5, 6:25 PM EST
Where
Shelby County, Shelbyville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
39.517, -85.783

Flash Flood, Hendricks

When
July 5, 8:21 PM EST to July 6, 2:00 AM EST
Where
Hendricks County, Clayton
Reported by
LAW ENFORCEMENT
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

Flash Flood, Putnam

When
July 5, 9:27 PM EST to July 6, 2:00 AM EST
Where
Putnam County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.666, -86.845 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372862, 5372854, 5372856, 5372855, 5372858, 5372857, 5372859, 5372860, 5372861.